Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 5, 2012, 8:46 PM HST for Kalawao County, Hawaii. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2012, 8:46 PM HST (06:46 UTC)
- Expired
- Mar 5, 2012, 9:15 PM HST
- In force
- 29 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 11 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 7:02 PM HST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUHW50 PHFO 060646 SVRHFO HIC009-060715- /O.NEW.PHFO.SV.W.0001.120306T0646Z-120306T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 846 PM HST MON MAR 5 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 915 PM HST * AT 844 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF KAUNAKAKAI...OR 45 MILES WEST OF KAHULUI...MOVING TO THE NORTHEAST AT 25 MPH. * LOCATIONS POTENTIALLY IMPACTED INCLUDE... KAUNAKAKAI...KUALAPUU...HOOLEHUA AND KALAUPAPA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2134 15707 2122 15687 2091 15710 2100 15726 TIME...MOT...LOC 0647Z 211DEG 21KT 2104 15713 $$ R BALLARD
2 follow-up statements
569 WWHW50 PHFO 060700 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 900 PM HST MON MAR 5 2012 HIC009-060715- /O.CON.PHFO.SV.W.0001.000000T0000Z-120306T0715Z/ MAUI HI- 900 PM HST MON MAR 5 2012 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM HST FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY... AT 858 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF MOLOKAI AIRPORT...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL PASS NEAR OR JUST EAST OF MOLOKAI AIRPORT...NEAR HOOLEHUA AND KUALAPUU. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS. && LAT...LON 2134 15707 2122 15687 2091 15710 2100 15726 TIME...MOT...LOC 0659Z 206DEG 15KT 2108 15711 $$ R BALLARD
275 WWHW50 PHFO 060717 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 917 PM HST MON MAR 5 2012 HIC009-060726- /O.EXP.PHFO.SV.W.0001.000000T0000Z-120306T0715Z/ MAUI HI- 917 PM HST MON MAR 5 2012 ...SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY EXPIRED AT 915 PM HST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. STRONG GUSTY WINDS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE OVER MOLOKAI AIRPORT...HOOLEHUA...AND KUALAPUU THROUGH 945 PM. LAT...LON 2134 15707 2122 15687 2091 15710 2100 15726 TIME...MOT...LOC 0700Z 206DEG 15KT 2108 15711 $$ R BALLARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:30 PM HST, 16 minutes earlier.
Area forecast discussion, Mar 5, 8:30 PM HST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON MAR 5 2012 .SYNOPSIS... A TROUGH ALOFT WEST OF THE STATE WILL INDUCE AN ACTIVE WEATHER PATTERN THROUGH TUESDAY NIGHT ACROSS THE SMALLER HAWAIIAN ISLANDS. A NEARLY STATIONARY SURFACE TROUGH IS LOCATED ACROSS THE KAUAI CHANNEL...WITH STRONG NORTHEAST WINDS BLOWING OVER KAUAI AND LIGHT WINDS EXPECTED OVER THE OTHER ISLANDS. THE TROUGH WILL WEAKEN ON TUESDAY AND SO WILL THE WINDS. TRADE WINDS WILL STRENGTHEN DURING THE LATER PART OF THE WEEK AS A STRONG SURFACE HIGH MOVES TO FAR NORTH-NORTHWEST OF THE ISLANDS. && .DISCUSSION... A VERY ACTIVE WEATHER PATTERN REMAINS OVER THE STATE THIS EVENING. ONLY THE BIG ISLAND HAS FAIRLY QUIET CONDITIONS...EXCEPT FOR STRONG WESTERLY WINDS BUFFETING THE SUMMITS. WINDS ARE INCREASING AND A HIGH WIND WARNING MAYBE NEEDED SHORTLY...WILL ASSESS INCOMING DATA. FOR THE SMALLER ISLANDS...A VIGOROUS UPPER LEVEL TROUGH IS LOCATED WEST OF THE ISLANDS AND IS INDUCING SURFACE CYCLOGENESIS OVER THE KAUAI CHANNEL. THE RESULTING PRESSURE DROPS ALONG THE SURFACE TROUGH IS RESULTING IN STRONG NORTHEAST WINDS OVER KAUAI...AND STRONG LOW LEVEL CONVERGENCE IN CONCERT WITH MID AND UPPER LEVEL LIFT. HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TONIGHT WITH ENOUGH DYNAMICS AND INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS CONTAINING STRONG WIND GUSTS FROM MAUI WEST TO OAHU AND KAUAI. AT THIS TIME...EXPECT THE SURFACE TROUGH TO REMAIN OVER THE KAUAI CHANNEL AS THE MID AND UPPER LEVEL FORCING IS BEGINNING TO LIFT NORTHEASTWARD WHICH SHOULD END THE EASTWARD PUSH OF THE TROUGH. THIS WILL KEEP WINDS LIGHT OVER OAHU AND POINTS EASTWARD TONIGHT INTO TUESDAY. AFTER THE TROUGH LIFTS NORTHEAST OF THE STATE LATE TUESDAY AND WEDNESDAY...TRADES WILL FILL BACK IN ACROSS THE STATE. ENOUGH INSTABILITY WILL REMAIN FOR ENHANCED TRADE SHOWERS WEDNESDAY...BUT A STABILIZING TREND IS EXPECTED FOR THE END OF THE WEEK...THUS THE TRADE SHOWERS WILL REDUCE IN COVERAGE AND INTENSITY. THE WEEKEND PATTERN STILL FEATURES BREEZY TRADES ACROSS THE ISLANDS AS A RIDGE REMAINS FAR TO THE NORTH. A STABLE AIRMASS ACROSS THE STATE WILL KEEP SHOWERS TO A MINIMUM. && .MARINE... THE LARGE NORTH NORTHEAST SWELL CONTINUES TO POUND THE EAST FACING SHORES WITH WARNING LEVEL SURF HEIGHTS. IN ADDITION...THE NORTH FACING SHORES ARE HAVING ADVISORY LEVEL SURF FROM THIS SWELL. THE SWELL WILL REMAIN AT THESE LEVELS TONIGHT THROUGH TUESDAY...THEN GRADUALLY DECREASE. GALE FORCE NORTHEAST WINDS WILL CONTINUE TO BUFFET THE WATERS SURROUNDING KAUAI TONIGHT...THUS A GALE WARNING REMAINS IN EFFECT. ROUGH COMBINED SEAS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGHOUT MOST HAWAIIAN COASTAL WATERS...AND A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TUESDAY. && .HYDROLOGY... SATURATED SOILS WITH BOUTS OF HEAVY RAIN WILL RESULT IN CONTINUED THREAT FOR FLASH FLOODING FROM MAUI WESTWARD TO KAUAI. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 600 PM HST TUESDAY EVENING FOR KAUAI HONOLULU AND MAUI COUNTIES. PLEASE SEE OUR WEBSITE AT WWW.WEATHER.GOV/HAWAII FOR THE LATEST AND SPECIFIC FLASH FLOOD WARNING OR ADVISORY INFORMATION FOR YOUR AREA. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 PM HST TUESDAY FOR NIIHAU KAUAI OAHU MOLOKAI LANAI KAHOOLAWE AND MAUI. WIND ADVISORY UNTIL 6 AM HST TUESDAY FOR NIIHAU AND KAUAI. HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND FOR THE NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. HIGH SURF WARNING UNTIL 6 PM HST TUESDAY FOR EAST FACING SHORES OF KAUAI OAHU MAUI AND THE BIG ISLAND. WIND ADVISORY UNTIL 6 PM HST TUESDAY FOR BIG ISLAND SUMMITS. GALE WARNING UNTIL 6 AM HST TUESDAY FOR WATERS FOR KAUAI CHANNEL AND WATERS AROUND KAUAI. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL OTHER HAWAIIAN COASTAL WATERS. && BRENCHLEY
In the hours before
Special weather statement, Mar 5, 8:45 PM HST, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 845 PM HST MON MAR 5 2012 HIZ012-013-060845- MOLOKAI WINDWARD-MOLOKAI LEEWARD- 845 PM HST MON MAR 5 2012 ...STRONG THUNDERSTORM HEADED FOR MOLOKAI SOUTH SHORE... A STRONG THUNDERSTORM WILL MOVE ASHORE NEAR OR JUST WEST OF KAUNAKAKAI ON MOLOKAI BETWEEN 9 AND 915 PM. WIND GUSTS TO 50 MPH... VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS THIS STORM MOVES ONSHORE. R BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 5, 4:20 PM HST | Special Marine Warning | HFO | 115 min | |
| Mar 5, 5:14 PM HST | Special Marine Warning | HFO | 61 min | |
| Mar 5, 5:36 PM HST | Flash Flood Warning | HFO | Kauai | 15 hr |
| Mar 5, 6:41 PM HST | Special Marine Warning | HFO | 94 min | |
| Mar 5, 7:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
| Mar 5, 7:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 5, 7:53 PM HST | Special Marine Warning | HFO | 112 min | |
| Mar 5, 8:11 PM HST | Special Marine Warning | HFO | 94 min | |
| Mar 5, 8:51 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 5, 9:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 9:54 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 10:41 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 5, 11:51 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 6, 12:58 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 6, 1:43 AM HST | Special Marine Warning | HFO | 90 min | |
| Mar 6, 3:25 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 6, 6:41 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 6, 6:44 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 6, 7:10 AM HST | Winter Weather Advisory | HFO | Hawaii | 9 hr |
| Mar 6, 7:27 AM HST | Special Marine Warning | HFO | 63 min | |
| Mar 6, 7:53 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Mar 6, 8:18 AM HST | Special Marine Warning | HFO | 57 min | |
| Mar 6, 8:25 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 6, 9:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 6, 9:53 AM HST | Special Marine Warning | HFO | 67 min | |
| Mar 6, 10:03 AM HST | Special Marine Warning | HFO | 57 min | |
| Mar 6, 10:21 AM HST | Special Marine Warning | HFO | 27 min | |
| Mar 6, 10:54 AM HST | Special Marine Warning | HFO | 51 min | |
| Mar 6, 11:08 AM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Mar 6, 11:41 AM HST | Special Marine Warning | HFO | 49 min | |
| Mar 6, 12:05 PM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 6, 12:22 PM HST | Special Marine Warning | HFO | 39 min | |
| Mar 6, 1:15 PM HST | Special Marine Warning | HFO | 60 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.